Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 290, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Sep 4, 2012, 5:16 PM CDT for Greeley County, Nebraska. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 4, 2012, 5:16 PM CDT (22:16 UTC)
- Expired
- Sep 4, 2012, 6:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Greeley County, NE
The radar
The Grand Island radar (KUEX), 132 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 4, 5:20 PM CDT | HAIL 0.75 | 3 N Scotia, NE | HAIL UP TO AROUND DIME SIZE. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3894 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
086
WUUS53 KGID 042216
SVRGID
NEC077-042300-
/O.NEW.KGID.SV.W.0290.120904T2216Z-120904T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
516 PM CDT TUE SEP 4 2012
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GREELEY COUNTY IN CENTRAL NEBRASKA...
* UNTIL 600 PM CDT
* AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
SCOTIA...OR 16 MILES SOUTHEAST OF ORD...AND MOVING EAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
GREELEY AND SPALDING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4148 9829 4139 9867 4140 9872 4146 9875
4157 9875 4174 9829
TIME...MOT...LOC 2216Z 248DEG 19KT 4150 9865
WIND...HAIL 60MPH 1.00IN
$$2 follow-up statements
165
WWUS53 KGID 042239
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
539 PM CDT TUE SEP 4 2012
NEC077-042300-
/O.CON.KGID.SV.W.0290.000000T0000Z-120904T2300Z/
GREELEY NE-
539 PM CDT TUE SEP 4 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR GREELEY COUNTY
UNTIL 600 PM CDT...
AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
GREELEY...OR 23 MILES EAST OF ORD...MOVING EAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
SPALDING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4148 9829 4143 9852 4145 9860 4150 9867
4163 9858 4174 9829
TIME...MOT...LOC 2239Z 261DEG 19KT 4152 9849
WIND...HAIL 60MPH 1.00IN
$$
HEINLEIN530
WWUS53 KGID 042255
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
555 PM CDT TUE SEP 4 2012
NEC077-042305-
/O.EXP.KGID.SV.W.0290.000000T0000Z-120904T2300Z/
GREELEY NE-
555 PM CDT TUE SEP 4 2012
...THE SEVERE THUNDERSTORM WARNING FOR GREELEY COUNTY WILL EXPIRE AT
600 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 4148 9829 4143 9852 4145 9860 4150 9867
4163 9858 4174 9829
TIME...MOT...LOC 2255Z 261DEG 19KT 4153 9838
$$
HEINLEINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 3:55 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Sep 4, 3:55 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 355 PM CDT TUE SEP 4 2012 .SHORT TERM...TONIGHT THROUGH FRIDAY...CHANGING WEATHER CONDITIONS ARE EXPECTED THROUGH THE SHORT TERM PERIODS AS A PAIR OF APPROACHING COLD FRONTS ARE EXPECTED TO BRING COOLER WEATHER ALONG WITH VARYING CHANCES FOR THUNDERSTORMS THROUGH THE END OF THE WEEK. THE FIRST OF THESE COLD FRONTS...CURRENTLY VISIBLE IN WV IMAGERY STRETCHING FROM NORTHERN MINNESOTA TO THE NEBRASKA PANHANDLE...IS FORECAST TO CROSS THE LOCAL AREA OVERNIGHT...WITH A FEW SHOWERS AND THUNDERSTORMS POSSIBLE AHEAD OF THE BOUNDARY THIS EVENING. AT THIS TIME...THE LATEST MESO ANALYSIS FROM SPC INDICATES THE BEST INSTABILITY AND SHEAR ARE OFF TO THE NORTHEAST OF THE LOCAL AREA...WHERE THE BULK OF THE STRONGER STORMS ARE EXPECTED THIS EVENING. EVEN SO...A FEW SHOWERS AND THUNDERSTORMS HAVE BEGUN TO DEVELOP NEAR GOODLAND KANSAS THE PAST HOUR OR SO...AND COULD SEE SOME ADDITIONAL DEVELOPMENT PUSH ACROSS NORTH CENTRAL KANSAS THROUGH THE EARLY EVENING HOURS. THE 18Z NAM AND 12Z WRF APPEAR TO HAVE THE BEST HANDLE ON THIS INITIAL DEVELOPMENT TO OUR SOUTHWEST...AND WENT WITH A BLENDED SOLUTION OF THESE MODELS THROUGH THE OVERNIGHT HOURS WITH SMALL CHANCE POPS FOR JUST ABOUT EVERYONE AHEAD OF THE APPROACHING COLD FRONT. ONCE THIS FRONT PUSHES THROUGH THE ENTIRE FORECAST AREA BY NOON TOMORROW...EXPECT A MUCH COOLER AIRMASS...WITH BREEZY NORTHERLY WINDS IN ITS WAKE. 850MB TEMPS SHOW A MARKED 10C DROP BEHIND THE FRONT...AND CORRESPONDINGLY EXPECT A RETURN TO NEAR NORMAL TEMPS WEDNESDAY AFTERNOON AFTER THIS AFTERNOONS NEAR RECORD TEMPS. AT THIS HOUR...GRI HAS TOPPED AT 102...AND STANDS JUST 1 DEGREE SHY OF THE RECORD FOR SEPTEMBER 4TH OF 103 SET BACK IN 1945. AFTER A MORE SEASONAL AND BREEZY WEDNESDAY...EXPECT THE RETURN FLOW AROUND THE SURFACE HIGH PRESSURE SYSTEM ACROSS EASTERN NEBRASKA TO ADVECT SOME WARMER AND MORE HUMID AIR BACK ACROSS THE REGION ON THURSDAY WITH HIGH TEMPERATURES CLIMBING BACK A FEW DEGREES ABOVE NORMAL AMD INSTABILITY CORRESPONDINGLY INCREASING ACROSS THE REGION. THIS INCREASED INSTABILITY ALONG WITH FORCING FROM A PASSING UPPER LEVEL SHORTWAVE SHOULD BE ENOUGH TO SPARK A FEW STRONG THUNDERSTORMS ACROSS THE REGION THURSDAY AFTERNOON AND EVENING...AND WENT AHEAD AND CONTINUED TO HIGHLIGHT THIS POSSIBILITY IN LATEST HWO. THEREAFTER...AN EVEN STRONGER COLD FRONT IS EXPECTED TO CROSS THE REGION EARLY FRIDAY MORNING PROVIDING ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS...ALONG WITH AN EVEN COOLER AIRMASS...EXPECTED TO DROP TEMPERATURES FRIDAY AFTERNOON INTO THE LOWER TO MIDDLE 70S MOST LOCATIONS. .LONG TERM...FRIDAY NIGHT THROUGH NEXT TUESDAY. COMPARED TO THE SHORT TERM SECTION ABOVE...MOST OF THIS 4-DAY STRETCH IS LOOKING RATHER TRANQUIL AND SEASONAL FOR EARLY-MID SEPTEMBER...WITH LITTLE RISK OF RAINFALL/THUNDERSTORMS AND IN FACT NO MENTION OF PRECIPITATION IN THE FORECAST AT THIS TIME. IN THE MOST GENERAL SENSE...THE CWA WILL SPEND MOST OF THIS TIME FRAME UNDER THE INFLUENCE OF DRY WEST-NORTHWEST FLOW ALOFT IN THE WAKE OF A VIGOROUS SHORTWAVE PASSING THROUGH FRIDAY NIGHT. FRIDAY NIGHT...THE 12Z ECWMF/GFS SOLUTIONS ARE BOTH IN GOOD AGREEMENT DEPICTING THE SOUTHWEST PERIPHERY OF A STRONG...RATHER AMPLIFIED POSITIVELY TILTED MID/UPPER SHORTWAVE TROUGH PASSING OVER THE HEART OF THE CENTRAL PLAINS. THE SURFACE COLD FRONT ASSOCIATED WITH THIS WAVE SHOULD ALREADY BE WELL SOUTH OF THE CWA BY FRIDAY EVENING...ALONG WITH ALL ASSOCIATED SHOWERS/STORMS. THAT BEING SAID...IF THE FRONT SLOWS A BIT IT WOULDN/T TAKE MUCH TO SEE A FEW SHOWERS LINGER MAINLY IN KS ZONES DURING THE EARLY EVENING HOURS...SO TIMING WILL NEED WATCHED. FOR LOW TEMPS...STILL LOOKS LIKE A SEASONABLY COOL NIGHT RANGING FROM UPPER 40S NORTH TO MID 50S SOUTH. SATURDAY/SAT NIGHT...THIS MAY ARGUABLY BE THE MOST PLEASANT 24 HOURS OF THE ENTIRE FORECAST PERIOD. ALOFT...DRY NORTHERLY FLOW PREVAILS ON THE EASTERN PERIPHERY OF A MID/UPPER RIDGE CENTERED OVER THE DESERT SOUTHWEST/SOUTHERN ROCKIES...WHILE AT THE SURFACE...COOL HIGH PRESSURE RESULTS IN MUCH LIGHTER WINDS THAN THOSE ON FRIDAY. STILL HAVE HIGHS ONLY IN THE MID 70S CWA-WIDE...WITH SAT NIGHT LOWS GENERALLY AROUND 50. SUNDAY/SUNDAY NIGHT...THE MID/UPPER FLOW TURNS A BIT MORE WESTERLY AS THE NORTHEASTERN PERIPHERY OF THE WESTERN CONUS RIDGE FLATTENS A BIT...WHILE AT THE SURFACE...AT LEAST LIGHT SOUTHERLY BREEZES BECOME ESTABLISHED ON THE BACKSIDE OF RETREATING HIGH PRESSURE. THIS SOUTHERLY FLOW WILL GIVE TEMPS A BOOST OVER SAT...BUT STILL ONLY BACK UP TO 80 MOST AREAS FOR HIGHS...AND MAINLY MID 50S FOR LOWS. MONDAY/MONDAY NIGHT...A QUASI-ZONAL FLOW ALOFT BECOMES BETTER ESTABLISHED...AS THE RIDGE MID/UPPER RIDGE CONTINUES TO BE SQUASHED SOUTHWARD A BIT BY A PROGRESSIVE LOW AMPLITUDE WAVE TRACKING FROM THE PACIFIC NORTHWEST ACROSS THE NORTHERN ROCKIES. IN FACT...THE DETERMINISTIC 12Z GFS RUN ACTUALLY SHOWS STORMS DEVELOPING MAINLY JUST WEST OF THE CWA MONDAY NIGHT...BUT WITH LITTLE SUPPORT FROM EITHER THE GFS ENSEMBLE MEAN OR ECMWF WILL LEAVE DRY FOR NOW...AS MOISTURE/INSTABILITY SHOULD STILL BE LACKING QUITE A BIT. EARLY INDICATIONS FROM THE ECMWF ARE THAT MONDAY COULD BE A BIT BREEZY FROM THE SOUTH IN RESPONSE TO NORTHERN PLAINS PRESSURE FALLS. FOR HIGH TEMPS...AM ONLY DEPICTING A SLIGHT WARMUP INTO THE MID-UPPER 80S MOST AREAS FOR NOW...BUT COULD FORESEE THESE HIGHS EVENTUALLY BEING RAISED MORE SO TOWARD 90. TUESDAY...KEPT THE FCST PRECIP-FREE...ALTHOUGH THIS WILL ALSO BARE WATCHING AS THE NEXT SURFACE COLD FRONT APPROACHES THE AREA IN RESPONSE TO THE SHORTWAVE TROUGH NOW CROSSING THE NORTHERN PLAINS/SOUTH CENTRAL CANADA. FOR HIGHS...HAVE A FEELING THAT MUCH LIKE MONDAY THE CURRENTLY DEPICTED HIGHS IN THE MID-UPPER 80S COULD ULTIMATELY END UP CLOSER TO 90...BUT WILL NOT GO THAT WARM YET. LOOKING JUST BEYOND THE OFFICIAL FORECAST PERIOD...STAY TUNED FOR THE POSSIBLE INCLUSION OF SLIGHT POPS IN THE TUES NIGHT-WEDNESDAY TIME FRAME IF TRENDS HOLD. && .PREV DISCUSSION... /ISSUED 1241 PM CDT TUE SEP 4 2012/ AVIATION...18Z KGRI TAF...PREVAILING VFR CONDITIONS EXPECTED AT KGRI FOR THE NEXT 24 HOURS...ALBEIT...MAY SEE IN ISOLATED THUNDERSTORM IN THE VICINITY OF KGRI DURING THE EVENING HOURS AHEAD OF AN APPROACHING COLD FRONT. AT THIS TIME...CONFIDENCE IS NOT HIGH ENOUGH TO INCLUDE A TEMPO GROUP...BUT INTRODUCED A CB AND SCT CIG AT 5KFT AFT 00Z TO HIGHLIGHT THE POTENTIAL. ONCE THE FRONT REACHES THE TERMINAL...AROUND 07Z OR SO...EXPECT AN ABRUPT CHANGE IN WIND DIRECTION AND POTENTIAL FOR ANY CONVECTIVE ACTIVITY TO DIMINISH. WINDS DURING THE EARLY MORNING HOURS WILL LIKELY REMAIN BELOW 18KTS...BUT EXPECT GUST TO NEAR 30KTS BEHIND THIS FRONT DURING BY LATE MORNING WEDNESDAY. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM/AVIATION...ROSSI LONG TERM...PFANNKUCH
Hazardous weather outlook, Sep 4, 3:24 PM CDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 324 PM CDT TUE SEP 4 2012 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 052030- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 324 PM CDT TUE SEP 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. LATE THIS AFTERNOON THROUGH TONIGHT...THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA. A FEW THUNDERSTORMS MAY BE ON THE STRONG TO SEVERE SIDE...MAINLY ALONG AND NORTHEAST OF A LINE FROM FAIRMONT TO LITCHFIELD NEBRASKA. HAIL NEAR THE SIZE OF QUARTERS AND DAMAGING WIND GUSTS OF 60 MPH OR GREATER ARE THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THURSDAY THROUGH FRIDAY...THERE WILL BE ADDITIONAL CHANCES FOR THUNDERSTORMS ACROSS PORTIONS OF THE OUTLOOK AREA. THURSDAY AFTERNOON AND EVENING...A FEW THUNDERSTORMS COULD BE ON THE STRONG TO SEVERE SIDE...WITH QUARTER SIZED HAIL AND DAMAGING WIND GUSTS OF 60 MPH BEING THE PRIMARY HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH TONIGHT...MAINLY ACROSS PORTIONS OF SOUTH CENTRAL NEBRASKA. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) ROSSI
Nearby
Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.